Year : 2018  |  Volume : 60  |  Issue : 3  |  Page : 372--373

Somnambulism associated with the use of clonidine: A case report and review of the literature


Anupam Mitra1, Samidha Tripathi2, Gargi Bhattacharya3, Pradipta Majumder4,  
1 Department of Rheumatology, VA Medical Center Sacramento, Mather, CA, USA
2 Department of Psychiatry, University of Arkansas for Medical Sciences, Little Rock, AR, USA
3 Department of Psychiatry, Cleveland Clinic, Cleveland, Ohio, USA
4 Department of Psychiatry, WellSpan- Philhaven- Meadowlands, York, PA, USA

Correspondence Address:
Dr. Pradipta Majumder
Department of Psychiatry, WellSpan- Philhaven- Meadowlands, York, PA
USA




How to cite this article:
Mitra A, Tripathi S, Bhattacharya G, Majumder P. Somnambulism associated with the use of clonidine: A case report and review of the literature.Indian J Psychiatry 2018;60:372-373


How to cite this URL:
Mitra A, Tripathi S, Bhattacharya G, Majumder P. Somnambulism associated with the use of clonidine: A case report and review of the literature. Indian J Psychiatry [serial online] 2018 [cited 2019 Sep 16 ];60:372-373
Available from: http://www.indianjpsychiatry.org/text.asp?2018/60/3/372/243393


Full Text



Sir,

Somnambulism is a relatively common childhood parasomnia, affecting ~25% of children with sleep-related problem.[1] Attention deficit hyperactivity disorder (ADHD) is associated with various forms of sleep disorders.[2] Clonidine, an α-2 agonist, is used for psychiatric disorders such as ADHD, substance abuse, insomnias, and parasomnias.[3] Few studies have indicated a possible association of clonidine with somnambulism. Somnambulism was reported in a child who received 0.2 mg of clonidine.[4] Long-term use of intrathecal clonidine in a patient suffering from postoperative pain also complained of vivid dreams and night terror, which subsided with clonidine withdrawal.[5] We present a case of somnambulism associated with the use of clonidine in a patient of ADHD.

A 7-year-old male patient with a history of ADHD, oppositional defiant disorder and insomnia, presented with hyperactivity, restlessness, distractibility, and inattention causing poor academic performance. Initially, the patient was on 15 mg dexamphetamine-amphetamine extended release preparation with significant improvement in symptoms and school grades, but hyperactivity persisted during the evening along with insomnia which was likely related to the prescribed stimulant. The dose of stimulant was reduced to address drug-induced insomnia, and Vanderbilt teacher checklist was utilized to monitor for symptoms of ADHD. Insomnia persisted even with a reduced dose of stimulant. Subsequently, clonidine (0.1 mg) was added at bedtime to address insomnia. Clonidine was extremely helpful in inducing sleep. However, within 2 weeks of initiation of clonidine mother reported two episodes of sleepwalking. During these episodes, within 2 h of sleep onset, the patient would walk around the house, appeared confused, and had no recollection of the event once awake. Clonidine was discontinued with immediate resolution of symptoms. However, after 2 months of discontinuation of clonidine, insomnia re-emerged, and the patient had a retrial of clonidine. Again, there was a robust response to insomnia, but the patient experienced another episode of sleepwalking within 7 days of restarting clonidine. Somnambulism resolved again with discontinuation of medication and insomnia is currently managed with melatonin and sleep hygiene.

With this case, discontinuation of medication led to resolution of somnambulism, but re-emergence of insomnia, whereas rechallenge with clonidine led to re-emergence of somnambulism. The patient was not prescribed any other medication and had no history of sleep disorder. Since somnambulism is a relatively common childhood parasomnia, the observed phenomenon could have been a separate entity (or related to ADHD or as an effect of sedation) unrelated to use of clonidine. However, the emergence and resolution of somnambulism with initiation and discontinuation of clonidine, respectively, may indicate an association. This case report is unique as it suggests an association between somnambulism and clonidine use. Clinicians will benefit from being mindful of this common yet bothersome adverse effect related to clonidine. Further clinical and translational studies are required to substantiate the underlying mechanism.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Petit D, Pennestri MH, Paquet J, Desautels A, Zadra A, Vitaro F, et al. Childhood sleepwalking and sleep terrors: A Longitudinal study of prevalence and familial aggregation. JAMA Pediatr 2015;169:653-8.
2Silvestri R, Gagliano A, Aricò I, Calarese T, Cedro C, Bruni O, et al. Sleep disorders in children with attention-deficit/Hyperactivity disorder (ADHD) recorded overnight by video-polysomnography. Sleep Med 2009;10:1132-8.
3Naguy A. Clonidine use in psychiatry: Panacea or panache. Pharmacology 2016;98:87-92.
4Arya R, Jain SV. Sleepwalking in children and adolescents. In: Kothare SV, Ivanenko A, editors. Parasomnias. Ch. 6. New York: Springer-Verlag; 2013. p. 97-113.
5Bevacqua BK, Fattouh M, Backonja M. Depression, night terrors, and insomnia associated with long-term intrathecal clonidine therapy. Pain Pract 2007;7:36-8.